Exact closed-form static solutions for parabolic arches with concentrated damage

Eroğlu U., Paolone A., Ruta G., Tüfekci E.

ARCHIVE OF APPLIED MECHANICS, vol.90, no.4, pp.673-689, 2020 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 90 Issue: 4
  • Publication Date: 2020
  • Doi Number: 10.1007/s00419-019-01633-x
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, Aerospace Database, Communication Abstracts, Compendex, INSPEC, Metadex, zbMATH, Civil Engineering Abstracts
  • Page Numbers: pp.673-689
  • Keywords: Parabolic arch, Damage, Exact solutions, Fracture mechanics, Closed-form solutions, FINITE-ELEMENT FORMULATION, CIRCULAR ARCHES, NATURAL FREQUENCIES, BEAM STRUCTURES, IDENTIFICATION, CRACK, VIBRATION
  • Istanbul Technical University Affiliated: Yes


The statics of fully deformable parabolic arches affected by a small crack at opposite sides of a damaged cross section is studied. The finite governing equations are linearized; the mechanical response for 'small' displacements and rotation is assumed. The effect of the crack is modelled by springs with stiffnesses calculated through linear elastic fracture mechanics. Closed-form exact static solutions are found under suitable boundary and continuity conditions. The effects of the crack position along the arch axis, its depth, and location on the cross section for different loading and boundary conditions are investigated and commented. The possibility of using these solutions in structural identification is discussed.